Heart attacks and stroke: The risk of DPP-4 anti-diabetes drugs

Heart attacks and stroke: The risk of DPP-4 anti-diabetes drugs

Last Updated on May 6, 2018 by Joseph Gut – thasso

May 06, 2018 – In April 2016 the American Food and Drug Administration (FDA) took regulatory action by mandating label changes with new warnings about an increased risk of heart failure for  new diabetes medicines in the dipeptidyl peptidase-4 (DPP-4) inhibitor drug class, including Saxagliptin (Onglyza), Saxaglitin/Metformin (Kombiglyze XR), Alogliptin (Nesina), Alogliptin/Metformin (Kazano), Alogliptin/Pioglitazone (Oseni), and  Dapagliflozin/Saxagliptin (Qtern).

Stroke victim.

New research, which has been published on  April 14, 2018 in the Journal Pharmacoepidemiology & Drug Safety, entitled “Cardiovascular safety signals with dipeptidyl peptidase‐4 inhibitors: A disproportionality analysis among high‐risk patients” has investigated heart-related side effects reports submitted to the FDA Adverse Event Reporting System (FAERS) from 2006 to 2015.

When concentrating this Postmarketing surveillance on the DPP‐4 class of anti-diabetes medicines, increased reporting of major adverse cardiac events (MACE)] were noted. In particular, signals of disproportional reporting (SDR) emerged for heart failure with drugs containing linagliptin (e.g., Linagliptin (Tradjenta), Linagliptin/Metformin (Jentadueto), Linagliptin/Empagliflozin (Glyxambi)), and saxagliptin (e.g., Saxagliptin (Onglyza), Saxagliptin/Metformin (Kombiglyze XR), and Dapagliflozin/Saxagliptin (Qtern)), for myocardial infarction with drugs containing alogliptin [e.g., Alogliptin (Nesina), Alogliptin/Metformin (Kazano), and Alogliptin/Pioglitazone (Oseni)), and for cerebral infarction with sitagliptin [e.g., Sitagliptin (Januvia), Sitagliptin/Metformin (Janumet), Sitagliptin (Juvisync), and Sitagliptin/Ertugliflozin (Steglujan)).

The collective evidence from these analyses would strongly suggest that drug label warnings about heart failure which were mandated by the FDA for certain DPP-4 diabetes drugs back in 2016 urgently need differential updating and strengthening in order to adequately inform physicians and patients alike about the potentially fatal risks  associated with some DPP-4 class medications.

Thus, a more precise and stronger warning for myocardial infarction (heart attack) would be justified for Alogliptin (Nesina), Alogliptin/Metformin (Kazano), and Alogliptin/Pioglitazone (Oseni)). Likewise, a more precise and stronger warning for cerebral infarction (stroke) would be justified for Sitagliptin (Januvia), Sitagliptin/Metformin (Janumet), Sitagliptin (Juvisync), and Sitagliptin/Ertugliflozin (Steglujan). Hopefully, FDA will act swiftly upon.

Gliptines, inhibitors of dipeptidyl peptidase 4 (DPP-4),  are a class of oral hypoglycemics that block DPP-4. They are be used to treat diabetes mellitus type 2. Glucagon increases blood glucose levels, and DPP-4 inhibitors reduce glucagon and blood glucose levels. The mechanism of DPP-4 inhibitors is to increase incretin levels (GLP-1 and GIP), which inhibit glucagon release, which in turn increases insulin secretion, decreases gastric emptying, and decreases blood glucose levels.

Print Friendly, PDF & Email

Joseph Gut - thasso

Ph.D.; Professor in Pharmacology and Toxicology. Senior expert in theragenomic and personalized medicine and individualized drug safety. Senior expert in pharmaco- and toxicogenetics. Senior expert in human safety of drugs, chemicals, environmental pollutants, and dietary ingredients.

Tagged with: , , , , , , , , , , , , , , , ,

Your opinion

Comment

@peepso_user_30549(sajibuni)
Hello Everyone out there,I am here to give my testimony about a Herbalist doctor who helped me . I was infected with HERPES SIMPLEX VIRUS five years ago, i went to many hospitals for cure but there was no solution, so I was thinking how can I get a solution out so that my body can be okay. One day I was in the river side thinking where I can go to get solution. so a lady walked to me telling me why am I so sad and i open up all to her telling her my problem, she told me that she can help me out, she introduce me to a doctor who uses herbal medication to cure HERPES SIMPLEX VIRUS and gave me his email, so i mail him. He told me all the things I need to do and also give me instructions to take, which I followed properly. Before I knew what is happening after two weeks the HERPES SIMPLEX VIRUS that was in my body got vanished . so if you are also heart broken and also need a help, you can also email him at dr.chalaherbalhome@gmail.com or Contact him today on whatsapp number… Read more
11 months ago